Montana, 2007

High Wind in Montana, January 1 to 2, 2007

January 1 to 2, 2007 · NWS TFX · 10 events in 10 counties and zones

A strong westerly flow aloft along with deep low pressure over central Canada combined to produce strong and gusty winds over a portion of North Central Montana. Wind gusts in excess of 60 mph were common.

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft along with deep low pressure over central Canada combined to produce strong and gusty winds over a portion of North Central Montana. Wind gusts in excess of 60 mph were common. Wind gusts along the Northern Rocky Mountain Front were mainly 80 to |100 mph, with the highest gust of 110 mph measured at Heart Butte. Property damages, estimated to be $350,000, occurred on the Blackfeet Indian Reservation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 1, 2:47 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 1, 2:47 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MST MON JAN 1 2007

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...THE UPPER LEVEL HIGH PRESSURE RIDGE
FLATTENS AS A STRONG JET MOVES ACROSS SOUTHERN CANADA AND THE
HILINE. SHORTWAVES MOVING THRU THIS FLOW WILL HELP DEVELOP LOWER
SURFACE PRESSURES ACROSS CANADA AND TIGHTEN THE SURFACE PRESSURE
GRADIENT. THE ZONAL PATTERN OF WINDS ALOFT WILL CONTINUE INTO
WEDNESDAY. HIGHEST WINDS OF THE PERIOD WILL DEVELOP LATE TUESDAY
AFTERNOON THROUGH WEDNESDAY MORNING AS THE STRONGEST SHORTWAVES
MOVE THROUGH THE AREA. THE WARNINGS AND WATCHES WILL BE
CONTINUED. THE AIRMASS CONTINUES TO WARM WITH THIS SYSTEM. TEMPS
ALOFT REMAIN QUITE MODERATE UNTIL THIS STRONGER SHORTWAVE DROPS
TEMPS ON WEDNESDAY...AND MOUNTAIN SNOW WILL BE LIMITED UNTIL THEN
DUE TO THE WARM TEMPS. AT THE SURFACE...TEMPS WARM STRONGLY
TONIGHT AND TUESDAY. THE TREND SLOWS TUESDAY NIGHT AND WEDNESDAY
WILL SEE SOME COOLING. ZELZER

WEDNESDAY NIGHT THROUGH MONDAY...THE PERIOD IS DOMINATED BY A
BROAD UPPER LEVEL TROUGH MOVING THROUGH THE WESTERN HALF OF THE
CONTINENT. THE UPPER LOW ITSELF WILL REMAIN WELL TO OUR NORTH IN
CANADA BUT THE TROUGH WILL EXTEND ALL THE WAY SOUTH TO MEXICO AT
ITS DEEPEST. WILL SEE A GOOD CHANCE FOR SNOW OVER THE ENTIRE CWA
WEDNESDAY NIGHT...ESPECIALLY OVER THE MOUNTAINS. THE MAIN TROUGH
AXIS WILL MOVE THROUGH THURSDAY NIGHT AND FRIDAY LEAVING A DIRTY
ZONAL FLOW IN ITS WAKE OVER THE REGION AS THE TROUGH EXPANDS OVER
NEARLY ALL OF CANADA. HAVE CHANCE POPS OVER THE MOUNTAINS AND
SLIGHT CHANCE POPS OVER THE PLAINS THROUGH THE ENTIRE PERIOD. BY
SATURDAY NIGHT A RIDGE IS TRYING TO PUSH UP OVER THE WEST COAST
FOR A MORE NORTHWESTERLY FLOW OVER THE CWA. WHILE THIS NORMALLY
CREATES DRY DOWNSLOPING CONDITIONS FOR THE PLAINS...THE FLOW IS
DIRTY ENOUGH TO WARRANT SOME SMALL POPS. THE TROUGH ALSO ALLOWS
COLDER AIR TO SINK INTO THE REGION SO HAVE CONTINUED THE COOLING
TREND STARTED ON EARLIER SHIFTS...ESPECIALLY LATE IN THE PERIOD.
BREEZY WESTERLY WINDS WILL CONTINUE OVER MOST OF THE AREA THROUGH
THE WEEKEND WITH THE STRONGEST WINDS ALONG THE ROCKY MOUNTAIN
FRONT. THOMSON

&&

.AVIATION...
UPDATED 1720Z.
UPPER LEVEL RIDGE OVER THE REGION GRADUALLY FLATTENS OVER THE NEXT
24 HRS. THIS WILL MAINTAIN DRY CONDITIONS OVER THE AREA WITH THE
ONLY CHANCE OF PRECIPITATION OVER FAR NORTHERN PORTIONS OF THE
CONTINENTAL DIVIDE NEAR GLACIER PARK. OTHERWISE...CLEAR SKIES THIS
MORNING WILL GIVE WAY TO INCREASING HIGH CLOUDS THIS AFTERNOON
THROUGH TONIGHT. WINDS ALOFT WILL STEADILY INCREASE AS WELL THROUGH
THE NEXT 24 HRS WITH STRONG WINDS ALREADY DEVELOPING ALONG THE
IMMEDIATE ROCKY MOUNTAIN FRONT. THESE WINDS WILL SPREAD OUT ONTO THE
ADJACENT PLAINS THIS AFTERNOON AND EVENING...WITH STRONG WINDS
EXPECTED ACROSS MUCH OF NORTHCENTRAL MT TUESDAY. INVERSIONS IN THE
SW MT VALLEYS WILL PERSIST...WITH SOME LOCALIZED FOG AND HAZE
RESTRICTING VISIBILITIES TO UNDER 6SM AT TIMES THROUGH EARLY THIS
AFTERNOON. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  34  52  37  45 /   0   0   0  10
CTB  35  50  36  39 /   0  10  10  10
HLN  20  42  26  40 /   0  10  10  10
BZN  10  35  20  34 /   0  10  10  30
WEY  -5  24   5  28 /  10  10  10  50
DLN  18  40  25  39 /   0  10  20  40
HVR  28  48  32  42 /   0   0   0  10
LWT  29  49  33  40 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING
FOR MTZ011>014-044>046-049.

HIGH WIND WARNING FROM 11 PM THIS EVENING TO 11 AM MST WEDNESDAY
FOR MTZ009-010-048.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 1, 4:15 PM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 PM MST MON JAN 1 2007

MTZ009-010-048-022315-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
415 PM MST MON JAN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT. WEST WINDS 30 TO 50 MPH WITH
GUSTS TO 70 MPH ARE LIKELY. GUSTS TO 90 MPH ARE POSSIBLE IN
FAVORED MOUNTAIN PASSES AND CANYONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH 11 AM MST ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>014-044>046-049-022315-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-EASTERN TETON-
415 PM MST MON JAN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT FROM TUESDAY AFTERNOON UNTIL
WEDNESDAY MORNING. WEST WINDS 20 TO 40 MPH ARE LIKELY. GUSTS TO 65
MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-047-050>055-022315-
BEAVERHEAD-MADISON-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
415 PM MST MON JAN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

10 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
January 1, 4:25 PM MST to January 2, 6:25 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
96 kt (110 mph) measured gust
Property damage
$350,000
Reported by
Mesonet

A 110 mph wind gust was reported at Heart Butte, with 78 mph reported at Browning. Additional reported wind gusts include: 84 mph at the Deep Creek RAWS site, 75 mph at Babb and 61 mph at the Two Medicine DOT site. Sustained winds of greater than 40 mph were reported at the Two Medicine DOT site and at Babb.

High Wind, Eastern Glacier

When
January 1, 8:55 PM MST to January 2, 4:55 PM MST
Where
Eastern Glacier forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Official NWS Observations

A wind gust to 79 mph was reported at the Cut Bank ASOS site. Additionally, sustained winds of greater than 40 mph were reported at Cut Bank.

High Wind, Cascade

When
January 2, 12:50 PM MST to 8:48 PM MST
Where
Cascade forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter

A wind gust to 65 mph was reported at Cascade 3W. Additional reported wind gusts include: 84 mph at Cascade 5S, 64 mph at Cascade 4S, 63 mph at Great Falls, 61 mph at Malmstrom AFB, 55 mph at the Great Falls ASOS site and 52 mph at Neihart 6S.

High Wind, Eastern Teton

When
January 2, 12:50 PM MST to 6:45 PM MST
Where
Eastern Teton forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet

A gust to 76 mph was reported at the Gleason RAWS site.

High Wind, Southern Rocky Mountain Front

When
January 2, 4:05 PM MST to 9:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter

A gust to 71 mph was reported at the Choteau airport.

High Wind, Southern Lewis and Clark

When
January 2, 4:45 PM MST to 8:50 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

A gust to 65 mph was reported at the Macdonald Pass DOT site. Also, a gust to 59 mph was reported Augusta 18SE (bowmans Corner). Sustained winds greater than 40 mph were also reported at the Macdonald Pass DOT site.

High Wind, Toole

When
January 2, 5:15 PM MST to 8:15 PM MST
Where
Toole forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways

Sustained winds of 42 mph were reported at the Sweet Grass DOT site. A gust to 68 mph was reported at Sunburst 22ENE.

High Wind, Chouteau

When
January 2, 5:40 PM MST to 6:50 PM MST
Where
Chouteau forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Department of Highways

Sustained winds of 50 mph were reportd at the Loma DOT site.

High Wind, Judith Basin

When
January 2, 5:50 PM MST to 8:50 PM MST
Where
Judith Basin forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Department of Highways

Sustained winds of 46 mph were reported at the Judith Gap DOT site.

High Wind, Eastern Pondera

When
January 2, 6:05 PM MST to 6:15 PM MST
Where
Eastern Pondera forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A gust to 60 mph was reported at the Sierra RAWS site (Brady 4E).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7623, 7624, 7625, 7635, 7633, 7627, 7628, 7626, 7636, 7629.